Temple students get Narcan training

BY CLAIRE HALLORAN

During the fall semester of 2017, two Temple University students died of an overdose. 

In 2016, there were 907 recorded deaths from drug overdoses in Philadelphia.

The opioid crisis is the center of Professor Jillian Bauer-Reese’s class “Covering Addiction”, in which she teaches journalism students how to cover the issue of addiction from a solutions standpoint. The class fosters a conversation around important ethical questions when covering addiction, such as the debate over whether or not journalists should carry NARCAN with them while on the job.

“You never know who you will encounter at a gas station, the shopping mall, or a restaurant who might need help due to an overdose,” Bauer-Reese said. “People who use drugs look like all of us, no one is immune to encountering an overdose, no matter how affluent your neighborhood is.”

David Fialko came to train the students and other Temple community members to use NARCAN, the leading brand of naloxone. Naloxone reverses opioid overdoses for 30 to 40 minutes, enough time to get the person the emergency medical attention needed.

“I think it’s important for anybody to know what NARCAN is and how to use it,” Bauer-Reese said. “Any day you could walk out your front door and discover anyone dying of an overdose. And for my class specifically, I think journalists have an ethical responsibility to know how to use NARCAN, especially if they’re going to be working with a high-risk population, so they can make the decision for themselves if they want to carry it.”

According to Bauer-Reese, there have been local NARCAN training for journalists who choose to carry it.

NARCAN can be bought at select pharmacies, such as the Rite-Aid on West Leigh Avenue, and can cost around $140. Some insurance companies cover NARCAN, which can significantly lower the costs.

Fialko discussed the warning signs of an overdose, which include deep snoring or gurgling, blue or pale skin, slow pulse, vomit, infrequent or no breathing, and passing out.

If someone is experiencing these symptoms, especially a lack of consciousness or lack of responsiveness, immediately call 911, said Fialko.

According to Fialko, the operator will most likely give you the go ahead to administer NARCAN. 

NARCAN training is also periodically held at Prevention Point Philadelphia, a private nonprofit organization dedicated to providing harm reduction services to the Philly area. The next session will be held April 4, and community members can sign up on the organization’s website.

Earlier this month, the city officials gave the green light to a proposed supervised safe drug injection site, although few details have been given.

To listen to David Fialko full presentation, visit coveringaddiction.com, and for more information about NARCAN Nasal Spray, visit narcannasalspray.com.